I recently received an e-mail from a patient in regards to an infection she developed in her mouth due to her (MDI) Metered dose inhaler. I think this is an important topic to talk about so all of us using MDI's can be extra careful.
This infection is called "Thrush". It is a yeast infection of the mucous membranes of the mouth, effecting the cheeks, tongue and roof of the mouth.
Folks usually get "Thrush" from not rinsing well after use of their inhalers. The chemicals in the medicine stick inside your mouth, causing the infection which consists of open sores. This infection is a side effect of taking inhaled corticosteroids.
I was using an MDI with steroids and because I did not rinse after eash use, the medicine stayed inside my mouth. After a while it became so sore and nasty. If I had rinsed after each use, I could have lessened the severity of the infection.
These sores are quite painful, keeping you on a diet of soft foods and liquids. Your Pulmonary doctor will most likely prescribe an anti-fungal mouthwash or lozenges, which are used for 5-10 days. This infection does not clear up over night, if you are still having a problem after the prescribed time frame. Give your dr. another call, he may prescribe other meds for you.
A few suggestions to help you beat the "Thrush":
- Rinse... Rinse your mouth after every MDI use. (do not swallow!) - Yogurt... Eat at least 1/2 cup to coat your mouth after using the inhaler. - Spacer... Use a spacer which is a medical device approved by the FDA to be used by a patient to increase the effectiveness and safety of a metered-dose inhaler.
I have included a link that will give you more information on "Thrush" and the use of a spacer on your MDI.